Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 417, NWS Baltimore/Washington

August 13, 2021Pendleton County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 13, 2021, 5:39 PM EDT for Pendleton County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 5:39 PM EDT (21:39 UTC)
Expired
Aug 13, 2021, 6:02 PM EDT
In force
23 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pendleton County, WV

The radar

The Sterling radar (KLWX), 172 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WUUS51 KLWX 132139
SVRLWX
WVC071-132230-
/O.NEW.KLWX.SV.W.0417.210813T2139Z-210813T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
539 PM EDT Fri Aug 13 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Central Pendleton County in eastern West Virginia...

* Until 630 PM EDT.

* At 539 PM EDT, a severe thunderstorm was located 10 miles northeast
  of Monterey, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Franklin, Brandywine, Deer Run and Oak Flat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 7959 3874 7920 3859 7917 3853 7952
TIME...MOT...LOC 2139Z 244DEG 9KT 3856 7950 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRO
1 follow-up statement
157 
WWUS51 KLWX 132202
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
602 PM EDT Fri Aug 13 2021

WVC071-132212-
/O.CAN.KLWX.SV.W.0417.000000T0000Z-210813T2230Z/
Pendleton WV-
602 PM EDT Fri Aug 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PENDLETON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3860 7959 3874 7920 3859 7917 3853 7952
TIME...MOT...LOC 2201Z 244DEG 9KT 3859 7943 

$$

BRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:24 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 2:24 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
224 PM EDT Fri Aug 13 2021

.SYNOPSIS...
High pressure will remain offshore today as a cold front slowly
approaches from the northwest. The front will push through our
area on Saturday before eventually stalling across our southeast
Sunday through early next week. Eventually the front will
return back northward as a warm front toward the middle of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest satellite and radar imagery continues to show scattered
showers and thunderstorms beginning to develop across the
eastern edge of West Virginia. Storms will continue to propagate
eastward through the remainder of the afternoon through early
this evening. A Severe Thunderstorm Watch has been issued for
areas along and east of the Blue Ridge through 8PM this evening.

Bermuda high pressure remains off the Carolina coastline as an
H5 trough continues to slowly dip southward across the Great
Lakes region as it gradually shifts eastward through the
weekend. As a result, an associated cold front will approach
from the northwest this afternoon. Dangerous heat and humidity
continues today with highs in the mid to upper 90s for most,
along with dew points in the mid to upper 70s. As a result, heat
indices continue to range between 100-107 degrees. The
combination of the high heat/humidity will lead to quite the
unstable atmosphere. Guidance continues to depict high CAPE
values between 2000-2500 J/Kg. DCAPE values also range between
800-1200 J/Kg across the region with steep low level lapse rates
and decent mid level lapse rates around 7.5C/Km. Given the
stronger forcing and the development of a bay breeze off the
Chesapeake, do expect there to be a convergence boundary across
central VA and north-central MD, further accelerating storm
development. Shear does remain rather weak. However given these
atmospheric parameters are similar to that observed earlier in
the week, expecting today would be no different, especially
given the current development of storms. Main hazards associated
with any severe storms will be damaging wind gusts.

Expect storms to die out this evening after heating ends and
the shortwave passes east, with late night turning out dry and
muggy again.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Cold front will slowly continue to sink southeastward Saturday.
Guidance continues to indicate the slow moving nature of the
front as most of the 12Z guidance indicates some partial
sunshine during the morning hours. While temperatures will be
cooler than what we've seen as of late, low 90s are still
anticipated across our southeast areas with mid to upper 80s
elsewhere and even cooler across the higher terrain as cooler
air begins to advect in from the northwest.

Depending on the amount of sunshine we receive during the
morning hours, with dew points still in the 70s across much of
the area, will add to the overall instability, resulting in
another round of widespread showers and thunderstorms for the
afternoon and evening. However there appears to be a lesser
threat of severe thunderstorms and more so looks favorable for
flood risk. Given the high instability, slow moving nature of
the front, high PWATS and shortwave energy traversing along the
boundary, gives concern for training storms that would cause
instances of flooding. Greatest threat looks to remain across
our central and southern portions of the CWA. As a result, WPC
has this area poised for a slight risk for excessive rainfall.

The front should then be more displaced just south of the region
as strong high pressure builds over the Great Lakes. However,
the front will be wedged as it runs into the strong Bermuda High
off the Carolinas. Thus, could see additional showers and
storms across our southernmost areas throughout the day Sunday.
However confidence remains low on the exact impacts at this
time. Overall temperatures will be much cooler Sunday with highs
in the low 80s for most, coupled with lower humidity.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Come Monday, an upper level ridge will be building across the
southeast US while a trough resides near the Great Lakes. A front
will remain stalled between these two upper level features near the
Virginia/Carolina border and slowly lift northward towards the local
area. This front will be the focus for showers and thunderstorms as
tropical moisture is advected northward from the Gulf of Mexico and
interacts with the frontal boundary resulting in likely rain chances
through midweek.

Tropical Depression Fred (see hurricanes.gov for the latest official
forecast) could also impact the region next week. While the track of
Fred remains uncertain, should Fred track towards the local area,
the additional tropical moisture combined with the stalled frontal
boundary could be hydrologically problematic. However, since most
locations west of the Blue Ridge are in the abnormally dry or
moderate drought category (see drought.gov for details), this rain
could be beneficial if it falls over the course of several days and
not in a short period of time. There is a fair amount of uncertainty
between global deterministic guidance with the ECMWF bringing more
moisture from Fred north to the local area while the GFS has Fred
dissipating over the interior southeast US.

Temperatures to start next week will be notably cooler than this
past week due to more cloud cover and an easterly flow off the
Atlantic. Temperatures will moderate towards midweek as the flow
becomes more southerly, though rain and cloud cover will still keep
temperatures in the mid 80s for most.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions continue overall through Sunday night. Main
concern will be potential for thunderstorms this
afternoon/evening and again Saturday afternoon/evening. Some
shower risk persists Sunday but looks lower compared to the
preceding days as the cold front should press further south by
then. Patchy late night/early morning fog may also occur in
locations which receive storms the prior evening, particularly
at MRB/CHO late tonight.

Showers and thunderstorms could result in periods of daily sub VFR
conditions during the afternoon and evening hours through midweek.
are becoming more likely Monday and Tuesday due to the increased
risk for showers and thunderstorms. There could also be brief
reductions in vsbys due to low clouds/fog each morning.
Easterly/southeasterly winds will become more southerly by
midweek.

&&

.MARINE...
Winds will generally remain below SCA levels through Saturday.
Saturday night. However the passage of a cold front may allow
northerly gusts of 20 knots across portions of the waters late
Saturday night into early Sunday morning. However confidence on
this remains low at this time. Thus will continue to monitor
trends. Gusty showers and potentially severe thunderstorms are
expected to develop across the waters late this afternoon
through early this evening, prompting the issuance of SMWs.
Similar conditions may arise Saturday afternoon/evening for
southern portions of the waters.

Winds are expected to remain below SCA criteria Monday into Tuesday
with a stalled front nearby and high pressure to the north.
Strong/gusty winds are possible in any showers and thunderstorms
over the waters mainly during the afternoon and evening hours.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ003>006-008-
     011-013-014-016>018-501>508.
VA...Heat Advisory until 7 PM EDT this evening for VAZ026>031-
     036>040-050>057-501-502-505-506.
WV...Heat Advisory until 7 PM EDT this evening for WVZ050>053-055-
     502>504.
MARINE...None.

&&

SYNOPSIS...SOUZA
NEAR TERM...SOUZA
SHORT TERM...SOUZA
LONG TERM...CPB
AVIATION...SOUZA/CPB
MARINE...SOUZA/CPB
Hazardous weather outlook, Aug 13, 1:22 PM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
122 PM EDT Fri Aug 13 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-141730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
122 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for the
outlook area. Scattered severe thunderstorms with damaging wind
gusts and isolated large hail are possible. Isolated instances of
flash flooding are possible through early this evening.

A Heat Advisory is in effect for the entire outlook area from 11
AM to 7 PM today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.

Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Friday afternoon to
evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-141730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
122 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for the
outlook area. Scattered severe thunderstorms with damaging wind
gusts and isolated large hail are possible. Isolated instances of
flash flooding are possible through early this evening.

A Heat Advisory is in effect for most of the outlook area from 11
AM to 7 PM today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.

Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Friday afternoon to
evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-141730-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
122 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.

Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Friday afternoon to
evening.

In the hours before

Local storm report, Aug 13, 5:29 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     2 NNE STERLING PARK     39.02N  77.39W
08/13/2021                   LOUDOUN            VA   PUBLIC

            TREE BRANCHES AND POWER POLES BROUGHT DOWN ALONG VA RT
            7 NEAR NORTHERN VIRGINIA COMMUNITY COLLEGE AND EAST OF
            DULLES TOWN CENTER MALL

&&

EVENT NUMBER LWX2105306

KLW
Local storm report, Aug 13, 5:30 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
530 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 S DAMASCUS            39.26N  77.20W
08/13/2021                   MONTGOMERY         MD   EMERGENCY MNGR

            WIRES DOWN IN THE 24800 BLOCK OF MD-124 WOODFIELD ROAD.
            WIRES DOWN IN THE 25900 BLOCK OF MD-27 RIDGE ROAD. TREES
            AND WIRES DOWN ON MD-124 NEAR GREENEL ROAD.

&&

CORRECTED REMARKS

EVENT NUMBER LWX2105292

DH
Local storm report, Aug 13, 5:32 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
532 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     2 SSW GERMANTOWN        39.16N  77.27W
08/13/2021                   MONTGOMERY         MD   DEPT OF HIGHWAYS

            TREES DOWN ON MD-117 CLOPPER ROAD NEAR MATENY ROAD.

&&

EVENT NUMBER LWX2105307

DH
Local storm report, Aug 13, 5:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     2 SSE BOYDS             39.15N  77.30W
08/13/2021                   MONTGOMERY         MD   TRAINED SPOTTER

            LARGE TREE DOWN ON CENTRAL PARK CIRCLE AT THE SOUTH
            GERMANTOWN RECREATIONAL PARK

&&

EVENT NUMBER LWX2105308

ADM
Local storm report, Aug 13, 5:35 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
535 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     3 S WOODSTOCK           39.28N  76.87W
08/13/2021                   HOWARD             MD   DEPT OF HIGHWAYS

            TREES DOWN NEAR THE INTERSECTION OF US-40 BALTIMORE
            NATIONAL PIKE AND MD-144 FREDERICK ROAD.

&&

EVENT NUMBER LWX2105309

DH
Local storm report, Aug 13, 5:36 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
536 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     2 ENE LOCHEARN          39.36N  76.69W
08/13/2021                   BALTIMORE CITY     MD   PUBLIC

            LARGE TREE AND SEVERAL BRANCHES DOWN NEAR INTERSECTION
            OF BILTMORE AVE AND PINKNEY RD

&&

EVENT NUMBER LWX2105310

KLW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:43 PM EDTSevere Thunderstorm WarningLWXMorgan47 min
Aug 13, 2:18 PM EDTSevere Thunderstorm WarningLWXHampshire, Hardy42 min
Aug 13, 2:24 PM EDTSevere Thunderstorm WarningLWXHardy, Pendleton22 min
Aug 13, 2:38 PM EDTSevere Thunderstorm WarningLWXJefferson35 min
Aug 13, 3:39 PM EDTFlash Flood Warning Considerable damage threatLWXHardy87 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.